Ms. P is an established patient who comes into the office for an annual exam. But, on review of systems, the 48-year-old patient complains that she has been experiencing “terrible” night sweats that are leaving her “exhausted” the next day.
Ms. P is married, has two grown children and “spends as much time as possible” with her grandchildren. She works part-time as a self-employed counselor.
Ms. P is well groomed, states that she eats a “balanced diet,” and exercises two to three times weekly. Her last menstrual period was “over a year ago.” Her symptoms have increased over the past few months and she is seeking guidance regarding estrogen therapy. Ms. P is concerned, however, about taking hormones, as she has heard that they “cause cancer.” Her history is significant, as she had a hysterectomy at age 40 for heavy menstrual bleeding. One ovary was preserved.
On physical examination, Ms. P’s vital signs were: BP 120/60mm Hg; pulse 76bpm. She is 5′ 4” tall and weighs 130lb. On physical exam:
Clinical breast exam: No masses/lesions; she is scheduled for a routine mammogram
Chest: Normal heart sounds, regular rate/rhythm; breath sounds normal
Abdomen: No masses, soft, positive bowel sounds
Vulva: Normal, sparse pubic hair
Vagina: Small amount of clear discharge; decreased vaginal rugae
Cervix, uterus: Absent
Adnexa: Negative for masses; L ovary nonpalpable
DIAGNOSIS AND DISCUSSION
Ms. P is presenting with vasomotor symptoms consistent with menopause. Menopause normally occurs in women between the ages of 45 to 55 years. Additional tests should be ordered to evaluate the thyroid stimulating hormone level.
Ms. P was prescribed a topical estrogen patch (estradiol 0.5mg) to be changed twice weekly. She was informed that that progestin is not necessary since she has had a hysterectomy. Ms. P was also reassured that “estrogen only” therapy has not been associated with an increased risk of breast cancer. The option of prescribing a vaginal estrogen cream to maintain vaginal health was discussed for the patient’s consideration. The use of a vaginal lubricant was also recommended for use during sexual intercourse.